Like this website?

Post image for Why You Should Stop Antidepressants Slowly

Why You Should Stop Antidepressants Slowly

0 comments

Millions of people take antidepressants to relieve depression and mood disorders, but antidepressants are also used “off-label” to treat certain types of pain, hot flashes and fibromyalgia-related fatigue. What few people realize is you can have some pretty unpleasant symptoms if you stop taking these medications abruptly. That’s why you should always taper the dose down slowly under a doctor’s care rather than stopping antidepressants suddenly. Why You Should Stop Antidepressants SlowlyUp to one out of five people who stop antidepressants experience a condition called antidepressant discontinuation syndrome. Antidepressant discontinuation syndrome is a reaction the body has to suddenly being deprived of the antidepressant medication it’s accustomed to receiving. People with this syndrome experience nausea, dizziness, difficulty sleeping, fatigue, sensory disturbances, anxiety and flu-like symptoms when they stop their antidepressants. It can occur with discontinuation of any antidepressant, but it’s more common when stopping sertraline or paroxetine. Why does antidepressant discontinuation syndrome happen?

No one knows for sure, but it seems to be related to changes in serotonin receptors in the brain. Antidepressants work by altering levels of brain neurotransmitters such as serotonin. Serotonin levels in the brain rise while a person is taking antidepressants, and the number of serotonin receptors increase at the same time so the brain can use the additional serotonin. Stopping the medication too quickly may not give the receptors a chance to “adjust” by decreasing in number. This leads to the strange sensory symptoms people describe with antidepressant discontinuation syndrome such as “brain zaps” and “brain shivers” where they feel like their brain is shaking inside their skull. The longer a person has been taking antidepressants, the more likely they are to experience antidepressant discontinuation syndrome.

This makes sense since their brain has had more time to adapt to having the extra serotonin around. For some people, strange and unpleasant symptoms can last for weeks or months after they stop antidepressants. More typically the symptoms make life unpleasant for a week or two and then disappear. Some experts aren’t convinced antidepressant discontinuation syndrome is a real entity. Instead they believe the symptoms come from the sudden return of the depression when the medication is stopped too quickly. Can You Prevent Antidepressant Discontinuation Syndrome?Decreasing the medication dosage slowly over several weeks under the care of a doctor helps the brain adapt to having less serotonin. Antidepressant discontinuation syndrome is also less likely to be a problem if a doctor switches you to another antidepressant rather than stopping them altogether. Sometimes switching to a low dose of another antidepressant that stays in the body longer and gradually tapering that medication helps to ease the transition.

Does This Mean You Shouldn’t Stop Antidepressants?If you stop taking antidepressants, it should always be under a doctor’s care so the dose can be gradually adjusted to reduce the risk of antidepressant discontinuation syndrome. It’s a good idea to stop antidepressants if you no longer need them, but it should be a gradual taper. Your doctor can give you guidance on how best to do this. References:Family Practice News. May 1, 2011, page 32. American Medican News. “The Long Goodbye: The Challenge of Discontinuing Antidepressants”

If you’re taking antidepressants, don’t stop them without consulting your doctor first. They need to be gradually tapered in dose to prevent an unpleasant condition called antidepressant discontinuation syndrome. Find out more about this unpleasant condition.stop antidepressants, antidepressant discontinuation syndrome, antidepressant discontinuation, taking antidepressants

Dr. Kristie

 



  • Share/Bookmark

Previous post:

Next post:

Flu Pandemic Level: The WHO page is not in the expected format.